Alert archive / Illinois / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 70, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 1996, 4:09 PM CDT for Champaign County, Edgar County, Vermilion County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 1996, 4:09 PM CDT (21:09 UTC)
- Expired
- May 24, 1996, 5:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Champaign County, IL, Edgar County, IL, Vermilion County, IL
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -665 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 242110 SVRSPI ILC019-045-183-242220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 409 PM CDT FRI MAY 24 1996 THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL ILLINOIS ...CHAMPAIGN COUNTY ...NORTHERN EDGAR COUNTY ...VERMILION COUNTY AT 407 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED OVER CHAMPAIGN. THE STORM WAS MOVING TO THE SOUTHEAST AT 45 MPH AND SHOULD MOVE THROUGH THE FOLLOWING TOWNS...PHILO...GEORGETOWN...AND CHRISMAN. TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS AND STAY OFF OF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY PRODUCE A TORNADO AT ANY TIME. $$ NOLLENDORFS/BYRD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:55 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 24, 1:55 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT FRI MAY 24 1996 AS OF 1855Z...88D SHOWING LARGE AREA OF TRW MOVG SE INTO CWA. BELIEVE MOST OF TRW SHOULD WEAKEN AS IT MOVES INTO COOLER AIR OVR CWA. BEST CHANCE FOR RW/TRW SHOULD BE LATER TONIGHT AS NEW MCS DEVELOPS AND MOVES INTO CWA AFTER MIDNIGHT. NO TIME TO DO ANY FURTHERR DISCUSSION...SEVERE WEATHER ABOUT TO MOVE INTO CWA. BYRD
In the hours before
Special weather statement, May 24, 11:13 AM CDT, 4 hours 56 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251200- SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN ILLINOIS 1100 AM CDT FRI MAY 24 1996 SYNOPSIS: A FRONT LOCATED ACROSS SOUTHERN ILLINOIS WILL REMAIN NEARLY STATIONARY TODAY AND TONIGHT. WARM AND MOIST AIR WILL OVERRUN THIS FRONT TO PRODUCE SCATTERED THUNDERSTORMS ACROSS CENTRAL ILLINOIS THROUGH TONIGHT. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER AND SPOTTER ACTIVATION MAY BE NEEDED. BYRD
Special weather statement, May 24, 3:11 PM CDT, 58 minutes before
ILZ027>031-036>038-040>057-242045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 308 PM CDT FRI MAY 24 1996 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF CENTRAL ILLINOIS... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...KNOX...STARK AND MARSHALL. THE WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE REST OF THE COUNTIES IN THE WATCH. BYRD
Nearby
Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.